Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 182, NWS Goodland, KS

June 22, 2018Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 22, 2018, 1:14 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2018, 1:14 PM MDT (19:14 UTC)
Expired
Jun 22, 2018, 2:00 PM MDT
In force
46 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 1:50 PM MDTHAIL 19 N Bethune, COTWITTER REPORT.
Jun 22, 1:54 PM MDTTSTM WND GST 482 Nw Hale, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 12:19 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

952 
WUUS53 KGLD 221914
SVRGLD
COC063-125-222000-
/O.NEW.KGLD.SV.W.0182.180622T1914Z-180622T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
114 PM MDT FRI JUN 22 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southern Yuma County in northeastern Colorado...
  Northwestern Kit Carson County in east central Colorado...

* Until 200 PM MDT.

* At 114 PM MDT, severe thunderstorms were located along a line
  extending from 10 miles southeast of Eckley to 4 miles northeast of
  Cope, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wray, Bonny Reservoir, Joes, Hale, Beecher Island, Kirk and Idalia.

This includes Highway 385 between mile markers 202 and 242.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10315 3957 10280 3981 10280 3985 10266
      4008 10245 4004 10205 3961 10205 3943 10238
      3942 10315
TIME...MOT...LOC 1914Z 283DEG 31KT 3998 10241 3980 10252 3971 10278 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted
2 follow-up statements
384 
WWUS53 KGLD 221932
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
132 PM MDT FRI JUN 22 2018

COC063-125-222000-
/O.CON.KGLD.SV.W.0182.000000T0000Z-180622T2000Z/
Yuma CO-Kit Carson CO-
132 PM MDT FRI JUN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR SOUTHERN YUMA AND NORTHWESTERN KIT CARSON COUNTIES...

At 132 PM MDT, severe thunderstorms were located along a line
extending from 9 miles south of Wray to 11 miles west of Bonny
Reservoir to 11 miles southeast of Cope, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bonny Reservoir, Joes, Hale, Beecher Island, Kirk, Idalia and Vernon.

This includes Highway 385 between mile markers 202 and 241.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3969 10280 3980 10256 4004 10234 4004 10205
      3961 10205 3943 10238 3942 10304 3957 10305
      3957 10280
TIME...MOT...LOC 1932Z 298DEG 35KT 3995 10223 3968 10237 3955 10270 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted
715 
WWUS53 KGLD 221944
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
144 PM MDT FRI JUN 22 2018

COC063-125-222000-
/O.CON.KGLD.SV.W.0182.000000T0000Z-180622T2000Z/
Yuma CO-Kit Carson CO-
144 PM MDT FRI JUN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR SOUTHERN YUMA AND NORTH CENTRAL KIT CARSON COUNTIES...

At 143 PM MDT, severe thunderstorms were located along a line
extending from 11 miles southwest of Haigler to 3 miles west of Bonny
Reservoir to 13 miles north of Stratton, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bonny Reservoir, Hale, Beecher Island, Kirk and Idalia. 

This includes Highway 385 between mile markers 202 and 235.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3962 10265 3970 10247 3997 10228 3997 10205
      3961 10205 3943 10238 3942 10289 3957 10289
      3957 10280
TIME...MOT...LOC 1943Z 298DEG 35KT 3989 10209 3962 10223 3949 10256 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 12:10 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 22, 12:10 PM MDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1210 PM MDT Fri Jun 22 2018

.UPDATE...
Issued at 1145 AM MDT Fri Jun 22 2018

As of 18Z, deep convection in northeast Colorado was progressing
southeast toward northwest KS - and was already in the process of
growing upscale. Observational trends indicate that the most
favorable insolation/low-level moisture will be along/south of
I-70 this afternoon -- and this is where the greatest severe
weather potential will exist. Expect damaging winds to be the
main threat, though isolated instances of large hail will be
possible in assoc/w embedded rotating updrafts, primarily before
significant upscale growth occurs.

&&

.SHORT TERM...(Today and tonight)
Issued at 327 AM MDT Fri Jun 22 2018

The primary concerns in the short term are the possibility of
severe thunderstorms across the area both this afternoon and
evening and again on Sunday afternoon and evening.

An upper trough moves across the central high plains this evening
with zonal flow on Saturday ahead of the stronger upper low
expected to emerge east of the Rockies over the central and
northern high plains on Sunday.

Storms will develop rapidly over eastern Colorado this afternoon
in the surface convergent area of upslope flow that transitions to
a southerly direction and transports near 60 degree dewpoint air
into the forecast area. Storms will migrate across mainly the
western and southwestern portions of the forecast area as a
surface low consolidates in the vicinity of the panhandle region
and moves east overnight.

A few storms are expected on Saturday night into Sunday morning,
but the main thunderstorm activity will develop on Sunday
afternoon as the stronger upper low emerges east of the Rockies.
Another surface low develops in the panhandle region with a strong
low level southerly jet that transports mid 60 dewpoint air into
the region along with a warm frontal boundary. Strong
destabilization is expected as the low brings in cooler
temperatures aloft in combination with the ample low level
moisture and a warm front moving into the region. Expect storms
to become more widespread through Sunday afternoon and evening
with storms becoming severe and eventually consolidating into an
MCS as they move out of the forecast area by late Sunday.

.LONG TERM...(Monday through Thursday)
Issued at 250 AM MDT Fri Jun 22 2018

A trough centered over the Tri-state region Monday is expected to
move northeast towards the upper Midwest Monday night. As the
trough exits the region, thunderstorm chances move eastward. Zonal
flow aloft replaces the trough leading to above normal
temperatures through the end of the week and drier conditions.

A shortwave embedded within a forming ridge moves over the region
Wednesday night and Thursday morning bringing slight chances of
thunderstorms. Ridge building begins Wednesday night as a trough
forms over the western CONUS. This is where noticeable spatial
differences start to occur between the GFS and ECMWF. The GFS
seems to be more progressive while the ECMWF builds a deeper
trough over the west coast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1145 AM MDT Fri Jun 22 2018

Thunderstorms were already developing and intensifying in
northeast Colorado at 17Z. Activity is expected to grow upscale
and track ESE/SE through northwest Kansas this afternoon and will
affect the GLD terminal between 19-23Z. Large hail and surface
wind gusts up to 60 knots will be possible. Confidence is lower
that thunderstorms will affect the MCK terminal. Aside from
thunderstorms this afternoon and evening, VFR conditions will
otherwise prevail. Winds at the MCK terminal are expected to be
variable at 6-12 knots for the majority of the TAF period.
Initially south winds at GLD are expected to become variable at
6-12 knots after thunderstorms this evening/tonight.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...VINCENT
SHORT TERM...LOCKHART
LONG TERM...BLN
AVIATION...VINCENT
Hazardous weather outlook, Jun 22, 12:34 PM MDT, 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
1234 PM MDT Fri Jun 22 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231845-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1234 PM MDT Fri Jun 22 2018 /134 PM CDT Fri Jun 22 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...Severe Thunderstorm Watch 198 is in effect until 8 pm MDT /9 pm
CDT/ this evening for portions of the Tri-State area...

Thunderstorms in northeast Colorado will track southeast through
northwest Kansas this afternoon and early this evening. These storms
will be capable of producing damaging wind gusts up to 70 mph and
a few instances of golf ball size hail. Locally heavy rain and
isolated flash flooding cannot be ruled out.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

...Enhanced Risk for Severe Thunderstorms on Sunday...

Severe thunderstorms capable of producing large hail and damaging
winds will be possible across much of the Tri-State area Sunday
afternoon and evening. Locally heavy rainfall and flash flooding
will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Vincent

In the hours before

Local storm report, Jun 22, 12:43 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1243 PM MDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     TSTM WND GST     YUMA                    40.12N 102.72W
06/22/2018  E50 MPH          YUMA               CO   EMERGENCY MNGR

            WIND GUSTS ESTIMATED AT 50 MPH.

&&

VINCENT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:36 PM MDTSevere Thunderstorm WarningGLDYuma39 min
Jun 22, 1:50 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma40 min
Jun 22, 2:23 PM MDTSevere Thunderstorm WarningGLDKit Carson52 min
Jun 22, 2:39 PM MDTSpecial Weather StatementGLDCheyenne21 min
Jun 22, 2:54 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson51 min
Jun 22, 3:32 PM MDTSevere Thunderstorm WarningGLDCheyenne43 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.